Wisconsin, 2021Damaging Winds in Wisconsin, September 20, 2021
September 20, 2021 · NWS MKX · 2 events in 2 counties and zones
Numerous thunderstorms along a cold front moved across southern WI during the evening. A small number of these storms produced damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous thunderstorms along a cold front moved across southern WI during the evening. A small number of these storms produced damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Sep 20, 1:40 PM CST, 5 hours earlier.
Area forecast discussion, Sep 20, 1:40 PM CST, 5 hours before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
240 PM CDT Mon Sep 20 2021
.SHORT TERM...
(Issued 240 PM CDT Mon Sep 20 2021)
Tonight and Tuesday:
Showers are ending across the area this afternoon as the mid level
wave and PWAT max associated with the remnants of Nicholas move
off to the northeast. Clouds are starting to scatter out across
the area, and most of the region should see a few peeks of sun
late this afternoon into this evening.
Further west, a line of thunderstorms is taking shape across
Minnesota and Iowa along an advancing cold front. Widespread
clouds have limited instability ahead of this line, but strong
lift and shear are helping to compensate. This line will advance
east, reaching the western edge of the forecast area this
evening-- likely between about 8 and 9 PM. It should clear the
area in the 2-4 AM timeframe.
Some strong/severe storms are expected with this line, with the
higher threat across the western half of the area, where the
thermodynamic environment will be comparatively more favorable.
Strong wind gusts will be the primary concern, but we will need to
watch for a QLCS tornado threat with any line segments that surge
to the northeast.
Rain is expected to end by sunrise tomorrow, with clouds
scattering out through the morning. Tomorrow will be cool and
blustery, with northwest winds gusting between 20 and 30 MPH.
Highs will be in the mid 60s.
Boxell
&&
.LONG TERM...
(Issued 240 PM CDT Mon Sep 20 2021)
Tuesday night through Monday:
With the front coming through Tuesday, high pressure will be
filling in behind it Tuesday evening/night. A few of the shorter
term models are indicating potential for a few showers on the back
end of the system Tuesday night given some frontogenesis and some
low level moisture but it is expected that with dry mid levels
and limited overall forcing that directly behind the front should
remain mostly dry.
Into the day Wednesday the upper level low and surface low will
be off to the east but models start to diverge quite a bit as the
upper level low becomes a closed system. The differences between
models seems to primarily come from the timing of when the system
becomes closed, which greatly affects the progression of the upper
level low. The GFS and NAM generally close the system off toward
Wednesday evening while the ECMWF and Canadian closes the system
off Wednesday morning. This drastically impacts the progression of
the surface low and while Wednesday looks mostly dry, Thursday
looks far more uncertain. The GFS and NAM keep the surface low to
the east given the later transition into a closed low while the
ECMWF and Canadian actually have the surface low retracting a bit
to the west, sneaking decent chances for precipitation into the
eastern half of the CWA. The uncertainty here is fairly high at
the moment given the uncertainty of the upper level low but
generally an earlier transition of the upper level low into a
closed low will give us better chances for precipitation Thursday.
We will continue to watch the new models as we get closer to
midweek. It is also important to note that Wednesday and Thursday
look to be fairly chilly with a much cooler air mass pushing in
behind the front. Highs may peak out in the low to mid 60s with
lows in the 40s and possibly 30s Thursday morning.
Thursday night that system should finally push out of the area,
however another upper low will be coming in right behind it for
Friday. The uncertainty in the system is very high as models
suggest it too could become a closed and potentially interact with
the previous low with a bit of a Fujiwara effect. With this system
we will see another front push through that may bring some precip,
though models suggest that dry air may inhibit much of what can
come out of the next system. Fortunately the dry air looks likely
to prevent much of any precip the rest of the weekend despite the
closed low potentially sticking around through Sunday before
pushing out. Complete divergence in models thereafter though they
all seem to keep the region dry. With these systems however we
will remain rather chilly through the weekend.
Kuroski
&&
.AVIATION...
(Issued 240 PM CDT Mon Sep 20 2021)
MVFR ceilings are starting to scatter out across the area, and
most sites should see a period of VFR late this afternoon into
early evening. A line of thunderstorms will then approach from the
west this evening into tonight. Gusty winds, low ceilings and
reduced visibility are expected. South winds will remain gusty
this afternoon and evening ahead of the line of storms.
Winds turn west and then northwesterly tonight, with gusty
northwest winds tomorrow. Clouds should lift to VFR by late
morning or early afternoon.
Boxell
&&
.MARINE...
(Issued 240 PM CDT Mon Sep 20 2021)
Gusty south winds will increase to gale force by this evening,
peaking around 40 knots late this evening, ahead of a cold front.
Once the front passes, look for winds to become westerly and then
northwesterly. Northwest winds will remain gusty on Tuesday, but
are expected to remain below gales.
A period of north gales is possible on Wednesday, though there is
considerable uncertainty with this scenario.
For the nearshore, the Small Craft Advisory has been extended
until 1 PM on Monday for continued gusty winds.
Boxell
&&
.BEACHES...(Issued 407 AM CDT Mon Sep 20 2021)
A steep pressure gradient ahead of an approaching trough of low
pressure will cause gusty south-southeasterly winds to 35 mph
Monday afternoon into early Tuesday morning. These winds will
drive onshore waves between 3 to 6 feet along all Lake Michigan
shorelines in southern WI, with 7 foot waves possible along
shorelines in Sheboygan and northern Ozaukee Counties. These
conditions will be dangerous for swimmers, as the unsettled waters
will likely cause rip currents along open shorelines, and
dangerous currents along piers and breakwalls. Swimming in Lake
Michigan is not advised during this time period.
CMiller
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Beach Hazards Statement...WIZ052-WIZ060-WIZ066-WIZ071-WIZ072
until 7 AM Tuesday.
LM...Gale Warning...LMZ080-LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-
LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-LMZ777-LMZ779-LMZ868-
LMZ870-LMZ872-LMZ874-LMZ876-LMZ878...7 PM Monday to 7 AM
Tuesday.
Small Craft Advisory...LMZ643-LMZ644-LMZ645-LMZ646 until 7 AM
Tuesday.
&&
Visit us at weather.gov/milwaukee
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukeeHazardous weather outlook, Sep 20, 1:51 PM CST, 4 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
251 PM CDT Mon Sep 20 2021
WIZ046-047-051-052-056>060-062>072-212000-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
251 PM CDT Mon Sep 20 2021
This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.
.DAY ONE...Tonight
There is a high swim risk through tonight. Life threatening waves
and currents are expected. Stay out of the water, and stay away
from dangerous areas like piers, breakwalls, and river outlets.
A line of thunderstorms is expected to move through the area from
mid evening through the early morning hours on Tuesday. There will
be a risk for a few severe thunderstorms with this line,
especially over the western half of the outlook area. Gusty winds
will be the main threat, though a few brief spin up tornadoes will
also be possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed tonight.
LMZ643>646-212000-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
251 PM CDT Mon Sep 20 2021
This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.
.DAY ONE...Tonight
A Small Craft Advisory remains in effect through Tuesday morning
for high winds and waves.
Thunderstorms are likely late this evening into the overnight
hours.
.DAYS TWO THROUGH SEVEN...Tuesday through Monday
The Small Craft Advisory continues through Tuesday morning.
Several periods of gusty winds and elevated waves will be
possible at times from the middle of the week into the weekend.
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-212000-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
251 PM CDT Mon Sep 20 2021
This Hazardous Weather Outlook is for the open waters of Lake
Michigan.
.DAY ONE...Tonight
A Gale Warning is in effect this evening and continues through
the overnight for southerly gusts up to 40 knots.
Thunderstorms are likely late tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Monday
While still uncertain, a period of north gales may occur
Wednesday and Wednesday night.
www.weather.gov/mkx
Thunderstorm Wind, Iowa
- When
- September 20, 6:40 PM CST to 6:44 PM CST
- Where
- Iowa County, 4.75 mi S of Arena to 5.02 mi N of Blue Mound State Park
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 43.101, -89.925
Scattered trees and branches down.
Thunderstorm Wind, Lafayette
- When
- September 20, 8:20 PM CST to 8:23 PM CST
- Where
- Lafayette County, Darlington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- 911 Call Center
- Coordinates
- 42.680, -90.120
A few trees and branches down in the Darlington area. One tree fell on a vehicle.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in California, September 20, 20211 death · 1 event
- Tornado and Damaging Winds in Wisconsin, September 20, 20211 injured · $469,000 · EF1 · 9 events
- Tornado and Hail in Minnesota, September 20, 2021$154,000 · EF0 · 7 events
- Damaging Winds in South Carolina, September 20, 2021$105,000 · 4 events
- Wildfire in Oklahoma, September 20, 2021$100,000 · 1 event
- Flash Flooding in Georgia, September 20, 2021$60,000 · 6 events
- Hail and Damaging Winds in Missouri, September 20, 2021$14,000 · 52 kt wind · 11 events
- Flash Flooding and Flood in Tennessee, September 20, 2021$10,000 · 13 events
- Damaging Winds in Missouri, September 20, 2021$15,000 · 61 kt wind · 2 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 20, 20217 events
- Flash Flooding and Damaging Winds in Wisconsin, September 20, 202152 kt wind · 7 events
- Hail in Kansas, September 20, 20211.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985143, 985144.